Thunderstorm Wind, Campbell
- When
- August 3, 4:36 PM MST
- Where
- Campbell County, 12.68 mi NNE of Wright
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.930, -105.440
Gusts around 60 mph accompanied a severe thunderstorm that tracked across parts of southern Campbell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Gusts around 60 mph accompanied a severe thunderstorm that tracked across parts of southern Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 3:31 PM MST, 1 hour 5 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 431 PM MDT Mon Aug 3 2020 .DISCUSSION...(This Evening Through Monday) Issued at 129 PM MDT Mon Aug 3 2020 An upper ridge builds over the Rockies, while a shortwave pushes into the Pacific NW. Northern plains is beneath northwest flow. With the surface high to the east and a surface low to the west, winds across the CWA are southeasterly around 10-20 kts. A stationary boundary stretches across eastern WY. Skies are mostly sunny, with some cumulus developing over the Black Hills and the western SD plains. Temperatures early this afternoon are in the 70s and lower 80s. Pac NW wave will flatten the Rockies ridge today. As upper energy moves over the surface boundary this evening, around 1000 J/kg MLCAPE will support thunderstorm development across northeastern WY. Shear of 30-40 kts could support a strong storm or two, but expecting storms to remain sub-severe. Showers/storms will track into western SD overnight as the wave crosses the region. As the western CONUS ridge rebuilds Tuesday, lingering showers/storms will continue shifting eastward as drier air moves in. With the surface low progged to be over eastern WY/southwestern SD in the afternoon, some additional thunderstorm development will be possible nearby, especially around the southern Hills. MLCAPE around 1500 J/kg could support a few strong/severe storms, but 0-6 km shear of <30 kts suggests pulsey, short-lived storms. Most of the activity should calm down in the early evening. Upper ridging should keep Wednesday mostly dry, but weak shortwave energy moving across the southwestern CWA could result in some showers/storms there. Instability and shear are expected to be fairly minimal. Early week highs in the 80s will begin warming back into the 90s on Thursday, and even warmer on Friday. Mostly dry weather can be expected during the day, with showers/storms developing both evenings. This weekend's weather looks similar. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 427 PM MDT Mon Aug 3 2020 VFR conditions are expected through the period, outside of any thunderstorm activity. Scattered thunderstorms will move into northeastern Wyoming this evening, then continue eastward into western South Dakota during the overnight and early morning hours, then into central SD by afternoon Tuesday. This activity will be high based, but brief MVFR conditions are expected in stronger activity. && .FIRE WEATHER... Issued At 129 PM MDT Mon Aug 3 2020 Hot and dry conditions are expected across northeastern WY and southwestern SD on Friday. At this time, winds are expected to remain below Red Flag criteria; however, will continue to watch for any changes. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Johnson FIRE WEATHER...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 209 AM MDT Mon Aug 3 2020 WYZ054-055-058-041300- Northern Campbell-Southern Campbell-Weston- 209 AM MDT Mon Aug 3 2020 This Hazardous Weather Outlook is for parts of northeastern Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance of thunderstorms late this afternoon and tonight. Severe thunderstorms are possible, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms again on Tuesday, with some severe thunderstorms possible. There is a chance of mainly afternoon and evening thunderstorms on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-072>074-WYZ056-057-071-041300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Western Crook- Wyoming Black Hills-Northeastern Crook- 209 AM MDT Mon Aug 3 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance of thunderstorms tonight. An isolated strong to severe thunderstorm is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms again on Tuesday, with some severe storms possible. There is a chance of mainly afternoon and evening thunderstorms on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-041300- Mellette-Todd-Tripp- 309 AM CDT Mon Aug 3 2020 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms each day from Tuesday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 438 PM MDT Mon Aug 3 2020 WYZ054-055-032330- Northern Campbell WY-Southern Campbell WY- 438 PM MDT Mon Aug 3 2020 ...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY... At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles east of Powder River Rest Area, or 21 miles southwest of Gillette, moving east at 30 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Gillette, Wright, Reno Junction, Echeta, Savageton, Camplex Event Facility and Gillette Airport. This includes Interstate 90 in Wyoming between Mile Markers 97 and 131. LAT...LON 4454 10600 4455 10538 4371 10546 4381 10601 TIME...MOT...LOC 2238Z 266DEG 26KT 4415 10588 Bunkers
Special Weather Statement National Weather Service Rapid City SD 518 PM MDT Mon Aug 3 2020 WYZ054-055-040000- Northern Campbell WY-Southern Campbell WY- 518 PM MDT Mon Aug 3 2020 ...STRONG THUNDERSTORMS OVER EASTERN CAMPBELL COUNTY... At 518 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles northwest of Weston to 15 miles south of Wright. Movement was east at 35 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Gillette, Wright, Weston, Reno Junction, Rozet, Camplex Event Facility and Gillette Airport. This includes Interstate 90 in Wyoming between Mile Markers 125 and 147. LAT...LON 4471 10555 4473 10509 4351 10509 4351 10550 TIME...MOT...LOC 2318Z 269DEG 28KT 4469 10550 4352 10546 Bunkers
The Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912083.